A Tiny Risk for Narcolepsy?

Narcolepsy and the H1N1 flu vaccine appear likely linked in children

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) One of the best ways to reduce risk of catching the flu is getting a flu shot. However, all vaccines carry some small risks. Researchers continue to look for possible evidence of these risks.

A recent study found more evidence that one of the H1N1 flu vaccines in Europe may be linked to narcolepsy in children. This particular vaccine was not used in the US.

Narcolepsy is a condition that involves excessive daytime sleepiness. People with narcolepsy often cannot stop themselves from falling asleep during the day.

The H1N1 vaccine called Pandemrix was given to children in England starting in October of 2009. Approximately 18,000 individuals in 200 countries died from the H1N1 influenza A virus in 2009.

The researchers found evidence that about 1 in over 50,000 doses of the vaccine may have resulted in a child developing narcolepsy. In the US, approximately 1 in 3,000 people has narcolepsy, according to the National Institutes of Health.

"Talk to your doctor about any vaccine concerns."

The study, led by Elizabeth Miller, an epidemiologist in the Hepatitis and Blood Safety Department of the Health Protection Agency in London, looked for possible links between the H1N1 Pandemrix vaccine in 2009 and narcolepsy.

Pandemrix was manufactured by GlaxoSmithKline and used only in Europe. It has not been used since the 2009-2010 flu season. The way this vaccine was made is very different from H1N1 vaccines used in the US.

The researchers reviewed children's medical records and sleep tests from pediatric neurology and sleep centers throughout England for the period of time from August 2011 through February 2012.

The researchers specifically looked for children and teens aged 4 to 18 who developed narcolepsy any time after January 2008.

Out of 245 patients' records reviewed, the researchers identified 75 children who developed narcolepsy after January 1, 2008. The other children had either shown symptoms before 2008 or had not received a confirmed diagnosis from a sleep center.

Among the 75 with symptoms starting in 2008, 56 children had cataplexy - a symptom of narcolepsy in which a person feels sudden muscle weakness after experiencing strong emotion. Cataplexy can cause patients' muscles to give out, or may lead to temporary paralysis.

Then the researchers looked specifically at the 18 children whose symptoms appeared between October 2009 and December 2010, when the 2009 H1N1 vaccine (Pandemrix) was given.

Seven children were unvaccinated, one received the vaccine after symptoms appeared and 10 had been vaccinated, including seven vaccinated within the previous six months.

The researchers compared the number of narcolepsy cases among children and teens in the general population with those among children and teens who received the H1N1 Pandemrix vaccine.

The researchers calculated that those diagnosed with narcolepsy by July 2011 were 14.4 times more likely to have received the H1N1 vaccine before their symptoms appeared. They were 16.2 times more likely to have been vaccinated with Pandemrix within the previous six months before their symptoms appeared.

The researchers determined that there appeared to be a link between the H1N1 vaccine and the onset of narcolepsy in these children.

"The increased risk of narcolepsy after vaccination with ASO3 adjuvanted pandemic A/H1N1 2009 vaccine indicates a causal association, consistent with findings from Finland," the researchers wrote. The authors were referring to findings in Finland that also showed a link between the H1N1 Pandemrix vaccine and narcolepsy.

"Because of variable delay in diagnosis, however, the risk might be overestimated by more rapid referral of vaccinated children," they wrote. This means that it's possible the risk of narcolepsy is overestimated because parents may have reported concerns with their children more quickly after being vaccinated than they might otherwise have done.

The researchers calculated that the risk of developing narcolepsy following H1N1 Pandemrix vaccination was between 1 in 52,000 to 1 in 57,500 doses of the vaccine.

The findings in this study were not sufficient on their own or even with the Finnish study to confirm the relationship between narcolepsy and the H1N1 Pandemrix vaccine.

One challenging aspect of determining possible risk is that the reported rate of narcolepsy across populations in different European countries unrelated to the vaccine varies considerably. This issue makes it difficult to compare rates. The authors recommended long-term follow-up of individuals who received the vaccine.

The study was published February 26 in the journal BMJ. The research was funded by the Department of Health policy research program and the Health Protection Agency. The authors declared no conflicts of interest.

Reviewed by: 
Review Date: 
February 25, 2013
Last Updated:
February 26, 2013